Colorado, 2011

Winter Storm and Winter Weather in Colorado, March 6 to 9, 2011

March 6 to 9, 2011 · NWS GJT · 15 events in 15 counties and zones

A moist Pacific trough produced heavy snowfall in many mountain areas of western Colorado, as well as some lower elevation areas of northwest Colorado.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced heavy snowfall in many mountain areas of western Colorado, as well as some lower elevation areas of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 6, 4:32 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 6, 4:32 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 AM MST SUN MAR 6 2011

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
MOIST PACIFIC FLOW WILL CONTINUE TO STREAM OVER THE REGION THROUGH
THE SHORT TERM PERIOD. ACTING UPON THIS DEEPENING MOISTURE ARE A
COUPLE OF DISTURBANCES THAT WILL BRING UNSETTLED WEATHER TO THE
FORECAST AREA. THE FIRST DISTURBANCE WILL PASS THIS EVENING. THIS LOW
AMPLITUDE SHORTWAVE WILL SWEEP ACROSS THE AREA WITH THE BIGGEST
IMPACT OVER THE NORTH AND CENTRAL COLORADO MOUNTAINS. AS COMPARED TO
YESTERDAY'S 00Z RUNS...THE MODEL TREND HAS BEEN FOR A MORE SOUTHERLY
AND SLOWER SOLUTION. THEREFORE THE FORECAST TREND HAS BEEN FOR HIGHER
POPS WITH BETTER COVERAGE DOWN SOUTH. HAVE INCLUDED THE ELK AND WEST
ELK MOUNTAINS IN THE WINTER ADVISORY...BUT HAVE DELAYED THE ONSET
UNTIL NOON FOR THESE ZONES. MOISTURE IS NOT AS DEEP FROM NORTH TO
SOUTH SO SNOW WILL TAKE LONGER TO DEVELOP THERE. FEEL THAT DURATION
WILL BE TOO SHORT FOR THE SAN JUANS SO DID NOT INCLUDE THEM IN THIS
ROUND. INITIAL LIFT WILL BE PROVIDED BY SOME DECENT ISENTROPIC
UPGLIDE AHEAD OF THE WAVE...HELPED BY RELATIVELY WEAK OROGRAPHICS AND
A CONDITIONALLY UNSTABLE AIR MASS. THEN THE SHORTWAVE WILL PROVIDE
SOME DYNAMICS/INSTABILITY AS IT PASSES. ALSO BY THIS EVENING THE
MOISTURE WILL BE VERY DEEP ACROSS THE ENTIRE FORECAST AREA SO THIS
PERIOD SHOULD SEE THE MOST ACTION. TEMPERATURES WILL REMAIN FAIRLY
MILD IN THE MOIST PACIFIC FLOW...SO VALLEYS WILL SEE RAIN OR A MIX
OF RAIN AND SNOW WHERE SHOWERS DEVELOP. THE EXCEPTION WILL BE OVER
THE NORTH WHERE PRECIPITATION SHOULD MAINLY BE FROZEN.

THEN WE SHOULD SEE A LULL IN THE ACTIVITY EARLY MONDAY AS A STRONGER
LOW PRESSURE SYSTEM TAKES AIM FROM THE WEST. THERE CONTINUES TO BE
SOME MODEL INCONSISTENCIES IN THE DETAILS...BUT IN GENERAL AGREEMENT
IS GOOD IN THE LARGER SCALE STORY. THIS LOW PRESSURE TROUGH WILL DROP
INTO THE GREAT BASIN ON MONDAY WITH SOUTHWEST FLOW DEVELOPING OVER
THE AREA. IT WILL NOT TAKE MUCH FOR SHOWERS TO FORM IN THE ALREADY
SATURATED AIR MASS. THE SOUTHWEST FLOW WILL STRENGTHEN THROUGH THE
DAY FOR IMPROVED OROGRAPHICS FAVORING THE SOUTHWEST MOUNTAINS. IN
ADDITION ONE VORT CENTER WILL SWING FROM SOUTHWEST TO NORTHEAST...AND
REACH THE FOUR CORNERS EARLY IN THE AFTERNOON. ALONG WITH THE DAYTIME
HEATING THERE SHOULD BE ENOUGH INSTABILITY FOR ISOLATED
THUNDERSTORMS DURING THE AFTERNOON AND POSSIBLY INTO THE EVENING.
HOWEVER JUST WHERE THEY WILL FORM WILL BE TRICKY. THEN THE 700 MB LOW
WILL REACH NORTHEAST UTAH EARLY IN THE EVENING...AND TRACK EAST
ACROSS NORTHWEST COLORADO OVERNIGHT. EXPECT THAT THE HEAVIEST
PRECIPITATION WILL BE IN THE VICINITY OF THIS LOW AND ITS FINAL
TRACK COULD DETERMINE THE BIG WINNERS. AS THE FLOW SWITCHES TO THE
NORTHWEST BEHIND THE LOW...TEMPERATURES WILL DROP RESULTING IN THE
PHASE CHANGING TO ALL SNOW IN THE VALLEYS BY MORNING. SEE THE LONG
TERM DISCUSSION FOR MORE ABOUT THIS STORM PLAYS OUT THROUGH TUESDAY.
FOR THIS FORECAST PACKAGE HAVE ADDED THE EASTERN UINTA MOUNTAINS AND
THE MOUNTAINS NEAR STEAMBOAT SPRINGS TO THE WINTER STORM WATCH.

.LONG TERM...TUESDAY THROUGH SATURDAY...

MEDIUM RANGE MODELS WERE IN VERY GOOD AGREEMENT THIS MORNING AND
HAVE SHOWED GOOD RUN-TO-RUN CONSISTENCY AS WELL. CONSEQUENTLY...
FORECAST CONFIDENCE IS HIGH AND LATEST FORECAST APPEARED TO BE WELL
ON TRACK.

TUESDAY-TUESDAY NIGHT: STORM ENTERS THE COLD ADVECTIVE...OROGRAPHIC
PHASE ON THE BACKSIDE OF THE LOW WHICH MOVES OVER THE AREA MONDAY
NIGHT. NORTHWEST WINDS AT 7H INDICATED TO BE AROUND 15 KTS WHICH...
WHEN COMBINED WITH SPECIFIC HUMIDITY AROUND 3.5 G/KG IN THE 750-700
LAYER...SHOULD CONTINUE TO BRING MODERATE SNOWFALL. MODELS CONTINUED
TO SHOW DRYING OCCURRING FAIRLY RAPIDLY DURING THE AFTERNOON...BUT
MODELS ROUTINELY TRY TO DRY IT OUT A BIT FAST SO WILL CONTINUE WITH
LIKELY POPS THROUGHOUT THE DAY. SNOW SHOULD BECOME MORE SCATTERED
TUESDAY NIGHT...HOWEVER GFS SHOWED A WEAK SHORTWAVE IN THE
NORTHWESTERLIES WHICH WILL LIKELY KEEP SCATTERED SHOWERS GOING
THROUGH THE NIGHT.

WEDNESDAY-THURSDAY: MODELS BUILD SHORTWAVE RIDGE OVER THE AREA AT
MIDWEEK...SO EXCEPT FOR A FEW LINGERING SNOW SHOWERS OVER THE
NORTHERN MOUNTAINS...LOOKING FOR DRY AND MILDER WEATHER.

FRIDAY-SATURDAY: SHOULD SEE A STEADY PROGRESSION OF DISTURBANCES
ACROSS THE NORTHERN PACIFIC OCEAN AND INTO THE PACIFIC NORTHWEST AND
NORTHERN ROCKIES IN GENERALLY LOW AMPLITUDE FLOW. TIMING THESE WAVES
IS SOMEWHAT PROBLEMATIC AND THUS WILL KEEP A RATHER GENERIC SLIGHT
CHANCE OF SNOW ACROSS MAINLY THE NORTHERN MOUNTAINS DURING THE
LATTER PART OF THE WEEK.

AFTER A BIT OF A COOL-DOWN ON TUE...TEMPS WILL GRADUALLY RECOVER
OVER THE REMAINDER OF THE PERIOD.

&&

.AVIATION...

PERIODS OF SNOW WILL CONTINUE NORTH OF A KGUC-KMTJ-KGJT-KCNY LINE
THIS MORNING...PRIMARILY IMPACTING THE MOUNTAINS AND ADJACENT
VALLEYS. MVFR CIGS AND VSBY WILL BE COMMON WITHIN THESE AREAS. SOUTH
OF THE LINE...VFR CONDITIONS WILL PREVAIL.

DURING THE AFTERNOON...SNOW WILL SPREAD SOUTHWARD INTO THE SAN JUAN
MOUNTAINS WITH MVFR CIGS AND VSBY BECOMING WIDESPREAD RESULTING IN
FREQUENT MOUNTAIN OBSCURATIONS. AREAS OF IFR CONDITIONS ARE LIKELY.
THE HIGH VALLEYS EAST OF A KCAG-KRIL-KMTJ LINE WILL SEE SIMILAR
CONDITIONS...THOUGH MORE SCATTERED IN NATURE. MEANWHILE...AREAS
SOUTH AND WEST OF A KPSO-KCEZ-KCNY LINE WILL CONTINUE TO ENJOY VFR
CONDITIONS. LITTLE CHANGE IS EXPECTED TONIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     AFTERNOON FOR ZONES 003-004-009-010-012-013-017>019.
     WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONES 004-013.
     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MST MONDAY FOR
     ZONES 010-012.
UT...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
     AFTERNOON FOR ZONES 023-028.

&&

SHORT TERM...EH
LONG TERM....NL/JAD
AVIATION.....NL
Hazardous weather outlook, Mar 6, 5:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN MAR 6 2011

COZ001>014-017>023-UTZ022>025-027>029-071300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN MAR 6 2011

...SNOW FOR THE MOUNTAINS OF NORTHWEST COLORADO BEGINNING ON
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOWFALL WILL INCREASE TODAY...WITH THE NORTH AND CENTRAL
MOUNTAINS ALONG THE CONTINENTAL DIVIDE RECEIVING THE HIGHEST
ACCUMULATIONS. SNOW...POSSIBLY MIXED WITH RAIN AT TIMES...WILL ALSO
BECOME LIKELY IN THE UPPER AND MIDDLE YAMPA RIVER BASIN THIS
AFTERNOON. SNOWFALL WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOUNTAIN SNOW AND VALLEY RAIN OR MIXED RAIN AND SNOW WILL INCREASE
AGAIN ON MONDAY AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE.
SHOWERS WILL CONTINUE THROUGH TUESDAY WITH SIGNIFICANT ACCUMULATIONS
EXPECTED OVER THE MOUNTAINS BY THE EVENING. SNOWFALL WILL DIMINISH
FROM THE WEST TUESDAY NIGHT WITH DRIER CONDITIONS FOLLOWING FOR THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT BUT SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 7 winter weather. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
March 6, 9:00 AM MST to March 9, 9:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 23 inches were measured across the area. Wind gusts to 30 mph produced localized blowing and drifting snow.

Winter Storm, Flattop Mountains

When
March 6, 9:00 AM MST to March 9, 9:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall accumulations of 12 to 23 inches were measured across the area. Wind gusts to 35 mph produced localized blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
March 6, 11:00 AM MST to March 9, 3:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 14 inches were measured across the area. Wind gusts to 35 mph produced localized blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
March 6, 11:00 AM MST to March 9, 3:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 20 inches were measured across the area. Locally higher amounts included 37 inches at Irwin Lodge. Wind gusts to 25 mph produced localized blowing and drifting snow.

Winter Storm, Southwestern San Juan Mountains

When
March 6, 11:00 AM MST to March 8, 7:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 24 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Storm, Northwestern San Juan Mountains

When
March 6, 1:00 PM MST to March 8, 7:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 25 inches were measured above the 8000 foot level. Wind gusts to 35 mph produced localized blowing and drifting snow.

Winter Storm, Grand and Battlement Mesas

When
March 6, 3:00 PM MST to March 8, 9:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall accumulations of 8 to 24 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Upper Gunnison River Valley

When
March 6, 3:00 PM MST to March 8, 4:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured across the area. Locally higher amounts included 10 inches at Black Canyon of the Gunnison National Park.

Winter Weather, San Juan River Basin

When
March 6, 3:00 PM MST to March 8, 6:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 6 inches were measured across the area, with locally higher amounts up to 10 inches.

Winter Weather, Animas River Basin

When
March 6, 11:00 PM MST to March 8, 6:00 AM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 6 inches were measured across the area. Wind gusts to 25 mph produced localized blowing and drifting snow.

Winter Storm, Uncompahgre Plateau and Dallas Divide

When
March 7, 10:00 AM MST to March 8, 6:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 13 inches were measured across the area above the 8000 foot level. Wind gusts to 25 mph produced localized blowing and drifting snow.

Winter Weather, Four Corners / Upper Dolores River Basin

When
March 7, 3:00 PM MST to March 8, 6:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 6 inches were measured across the area. Wind gusts to 25 mph produced localized blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
March 7, 7:00 PM MST to March 9, 6:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 12 inches were measured across the area, with locally higher amounts up to 13 inches. Wind gusts to 30 mph produced localized blowing and drifting snow.

Winter Weather, Lower Yampa River Basin

When
March 7, 11:00 PM MST to March 9, 12:00 AM MST
Where
Lower Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall accumulations of 2 to 4 inches were measured across the area. Wind gusts to 30 mph produced localized blowing and drifting snow.

Winter Weather, Central Yampa River Basin

When
March 7, 11:00 PM MST to March 9, 6:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall accumulations of 3 to 6 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323782, 323783, 323785, 323787, 323791, 323790, 323788, 323795, 323798, 323797, 323789, 323796, 323792, 323793, 323794.